Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 172, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 10, 2015, 5:38 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Georgia. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2015, 5:38 PM EDT (21:38 UTC)
- Expired
- Sep 10, 2015, 6:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 5:45 PM EDT | TSTM WND DMG | Sardis, GA | SHERIFF REPORTED TREES AND POWER LINES DOWN ON HIGHWAY 23 NEAR SARDIS. |
| Sep 10, 6:00 PM EDT | TSTM WND GST 59 | 11 Se Jackson, SC | SRS WIND TOWER AT K AREA MEASURED A 59 MPH WIND GUST. NOTE: TOWER IS 200 FEET ABOVE THE GROUND. |
| Sep 10, 6:00 PM EDT | TSTM WND GST 78 | 10 Se Jackson, SC | SRS WIND TOWER AT N AREA MEASURED A 78 MPH WIND GUST. NOTE: TOWER IS 200 FEET ABOVE THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
818
WUUS52 KCAE 102138
SVRCAE
GAC033-SCC003-011-102200-
/O.NEW.KCAE.SV.W.0172.150910T2138Z-150910T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
538 PM EDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA...
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTH CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 600 PM EDT
* AT 535 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF SAVANNAH
RIVER SITE...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARNWELL...SAVANNAH RIVER SITE...WILLISTON...SARDIS...SNELLING...
KLINE...ELKO AND GIRARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3322 8200 3326 8190 3325 8184 3326 8185
3326 8183 3328 8184 3346 8139 3314 8121
3310 8131 3311 8136 3316 8154 3310 8162
3304 8156 3305 8154 3302 8158 3294 8183
3295 8186 3294 8191
TIME...MOT...LOC 2135Z 246DEG 35KT 3315 8175
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:16 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 10, 2:16 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EDT THU SEP 10 2015 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER ACROSS THE AREA THROUGH FRIDAY. AN APPROACHING COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY NIGHT. HIGH PRESSURE WILL DOMINATE EARLY NEXT WEEK BRINGING A DRY AND COOL AIRMASS. && .NEAR TERM /THROUGH TONIGHT/... UPDATE: HAVE INCREASED POPS FOR LATE AFTERNOON INTO EARLY THIS EVENING BASED ON SHORT WAVE ENERGY PROGGED TO CROSS GA INTO SOUTHERN AND CENTRAL SC AFTER 20Z. AIRMASS BECOMING MODERATELY UNSTABLE ACROSS MUCH OF THE MIDLANDS AND CSRA. COULD SEE A FEW STRONG STORMS GIVEN STEEP LAPSE RATES AND DOWNDRAFT CAPES. PREVIOUS DISCUSSION: CONVERGENCE INTO THE SURFACE TROUGH AND UPPER- LEVEL LIFT AHEAD OF THE UPPER TROUGH SUPPORTS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THE GREATEST COVERAGE SHOULD BE LATE THIS AFTERNOON INTO THE EVENING AIDED BY A MID-LEVEL SHORTWAVE TROUGH AND HEATING. THE HRRR DISPLAYED INCREASED COVERAGE MOVING INTO WEST PART OF THE FORECAST AREA TOWARD 400 PM. THE NAM INDICATED SURFACE-BASED LI/S -4 TO -5 WITH PRECIPITABLE WATER AROUND 2 INCHES. MODERATE INSTABILITY COULD LEAD TO A FEW THUNDERSTORMS WITH STRONG WINDS. THE HIGH MOISTURE INDICATES SOME OF THE THUNDERSTORMS WILL HAVE HEAVY DOWNPOURS. AFTERNOON HIGHS WILL WARM TO THE UPPER AND LOWER 90S. EXPECT OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... MODELS HAVE TRENDED DRIER FOR FRIDAY AND FRIDAY NIGHT. MID-LEVEL DRYING BEHIND A SHORTWAVE MAY LIMIT CONVECTIVE COVERAGE. WITH ONLY SHALLOW MOISTURE PRESENT...PWAT VALUES WILL RANGE FROM 1.50 TO 1.75. HOWEVER CONVERGENCE INTO A SURFACE TROUGH MAY BE SUFFICIENT TO TRIGGER STORMS FRIDAY AFTERNOON. REDUCED POPS BUT KEPT FORECAST CONSISTENT BY USING THE HIGHER GUIDANCE POPS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... SATURDAY...THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT SATURDAY. CONVECTION MAY CONTINUE THROUGH THE EVENING DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE. SUNDAY THROUGH THURSDAY...HIGH PRESSURE BEHIND THE FRONT WILL BRING A COOLER AND DRIER AIRMASS INTO THE FORECAST AREA THROUGH MIDWEEK. MODEL GUIDANCE SUGGESTS TEMPERATURES NEAR OR BELOW NORMAL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... DEEP WEST TO SOUTHWEST FLOW ACROSS THE REGION WITH SURFACE TROUGH ACROSS THE CENTRAL CAROLINAS INTO GA. MOIST AND UNSTABLE ATMOSPHERE COUPLED WITH WEAK UPPER LEVEL DISTURBANCE SHOULD TRIGGER AFTERNOON AND EVENING CONVECTION. WILL INCLUDE TEMPO TSRA IN ALL TAF 21Z-01Z. CONVECTION EXPECTED TO DIMINISH THIS EVENING AS THE DISTURBANCE MOVES EAST AND LOSS OF HEATING. COULD SEE MVFR OR LOWER CONDITIONS DEVELOP DURING THE EARLY MORNING FRIDAY... ESPECIALLY AT AGS/DNL/OGB. VFR TO RETURN TO ALL TAF SITES BY MID- MORNING. .EXTENDED AVIATION OUTLOOK... MAINLY DIURNAL CONVECTION EXPECTED THROUGH SATURDAY NIGHT. A COLD FRONT WILL CROSS THE AREA SATURDAY NIGHT WITH DRIER AIR FILTERING IN ON SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 99
Hazardous weather outlook, Sep 10, 3:52 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 352 AM EDT THU SEP 10 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110800- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 352 AM EDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 10, 4:03 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT THU SEP 10 2015
GAZ040-063>065-077-SCZ018-025-030-102100-
MCDUFFIE-LINCOLN-BURKE-RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-AIKEN-
403 PM EDT THU SEP 10 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
NORTHWESTERN BURKE...SOUTHEASTERN LINCOLN...RICHMOND...SOUTHWESTERN
EDGEFIELD...SOUTHEASTERN MCCORMICK AND SOUTHWESTERN AIKEN COUNTIES...
AT 359 PM EDT...AN AREA OF STRONG THUNDERSTORMS WILL BE MOVING EAST
NORTHEAST INTO THE CSRA OVER THE NEXT HOUR. THE STRONGEST STORM WAS
NEAR THOMSON... MOVING EAST AT 30 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...AUGUSTA...FORT
GORDON...MARTINEZ...BELVEDERE...HEPHZIBAH...HARLEM...BLYTHE...
DEARING...KEYSVILLE...MODOC AND CLARKS HILL.
LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
3365 8258 3364 8256 3366 8251 3365 8249
3368 8250 3374 8203 3323 8182 3309 8228
3323 8223 3331 8234 3331 8239 3334 8244
3336 8255 3341 8255 3346 8259
TIME...MOT...LOC 1959Z 271DEG 25KT 3353 8244
CJRSpecial weather statement, Sep 10, 5:23 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 523 PM EDT THU SEP 10 2015 SCZ022-028-029-031-102200- LEE-RICHLAND-SUMTER-KERSHAW- 523 PM EDT THU SEP 10 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KERSHAW...NORTHEASTERN RICHLAND...NORTHWESTERN LEE AND NORTHWESTERN SUMTER COUNTIES... AT 522 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF FORT JACKSON...OR 10 MILES EAST OF WOODFIELDS...MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...FOREST ACRES...CAMDEN...DENTSVILLE...WOODFIELDS...ARCADIA LAKES...WOODFIELD...FORT JACKSON...LUGOFF AND REMBERT. LAT...LON 3417 8026 3394 8088 3407 8098 3441 8042 TIME...MOT...LOC 2122Z 240DEG 36KT 3410 8076 AWP
Special weather statement, Sep 10, 5:25 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT THU SEP 10 2015
GAZ065-077-SCZ030-035-102200-
BURKE-RICHMOND-BARNWELL-AIKEN-
525 PM EDT THU SEP 10 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURKE...SOUTHEASTERN
RICHMOND...BARNWELL AND SOUTH CENTRAL AIKEN COUNTIES...
AT 525 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHWEST OF
SAVANNAH RIVER SITE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...BARNWELL...SAVANNAH RIVER SITE...WILLISTON...SNELLING
AND GIRARD.
LAT...LON 3317 8207 3345 8147 3321 8131 3314 8146
3316 8154 3310 8162 3307 8160 3295 8185
3295 8188
TIME...MOT...LOC 2125Z 240DEG 36KT 3314 8181
AWPSpecial weather statement, Sep 10, 5:26 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT THU SEP 10 2015
SCZ015-016-102200-
CHESTERFIELD-LANCASTER-
526 PM EDT THU SEP 10 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW...CENTRAL
LANCASTER AND NORTHWESTERN CHESTERFIELD COUNTIES...
AT 525 PM EDT...A STRONG THUNDERSTORM WAS OVER ELGIN...OR NEAR
LANCASTER...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...PAGELAND...ELGIN...JEFFERSON AND LANCASTER MILL.
LAT...LON 3481 8046 3481 8034 3461 8033 3461 8041
3462 8041 3461 8080 3479 8080 3482 8052
TIME...MOT...LOC 2125Z 269DEG 25KT 3470 8071The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:23 PM EDT | Special Weather Statement | CAE | Richland | 37 min |
| Sep 10, 5:25 PM EDT | Special Weather Statement | CAE | Barnwell | 35 min |
| Sep 10, 5:26 PM EDT | Special Weather Statement | CAE | Lancaster | 34 min |
| Sep 10, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 46 min |
| Sep 10, 4:03 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.